Teenager with pbc/aih overlap

Hi all, I have recently been told i had PBC and AIH (overlap syndrome). I've been going through a lot of tests such as liver biopsy (sorest thing in my life) and millions of blood tests and xrays. I have a MRI on Wednesday.

My specialist only has me on Ursofalk right now until he has a more detailed account of my condition. However when i took Ursofalk i developed a bad nettle rash and had to reduce my Ursofalk just to two a day.

Basically i was wondering what other medicine is common for people like me to be on. I also go to University so does anyone have any tips on how to handle being sick and going to Uni ?

thanks xx

8 Replies

oldestnewest
  • Hi .can't comment on your illness as mine is different, but for the sickness ginger helps as drink of eaten (crystallised etc) and you can get meds for it.

    I hope you get your answers and that things work will for you x

  • Hiya I have the overlap too. Urso didn't work for me so ended up on steroids (prednisolone) and azathioprine. Was on steroids for year and half. I know someone who is managing fine on Urso with same conditions so you will just need to wait and see what works for you. How you cope at uni will depend on your symptoms. I work a full time job, exercise 4 times a week and play in a brass band (i am a geek). You will just need to listen to your body. I will say that you will need to steer clear of booze and look after yourself. Hope this helps. Where do you live? And what are you studying?

  • Hi, thanks. I live in Ireland and am studying a business degree with maths and chinese

  • Wow I imagine it's a hell of a lot more work than my degree . With regards to prednisolone....have you been told how long you will be on it. It has some nasty side effects. Hunger, weight gain, moon face, disturbed sleep and emotional effects. If it will be a while I recommend a book called coping with prednisone and other corticosteroids. I found a low carb diet helped with hunger (it's a hunger like nothing else) it also seemed to stop weight gain although my body totally changed shape....tummy weight and moon face. My hair changed (limp and about as third as thick as was). I used the nervous energy to my advantage and started exercising which got me in a routine and helped with the fatigue and management once I came off the steroids. Obviously all this will depend on your side effects. Let me know if any of my other experiences helped. I do still recommend the pbc foundation.

  • Oh and I recommend you look up and join pbc foundation..... very helpful and they run self management workshops

  • Hi Rebecca and sorry to hear of your diagnosis. Presume you are applying to go to Uni next September, so you have a few months to get used to the meds. With a son just gone to Uni, I would say a) no alcohol, but this will be tricky for you! The first weeks or so at Uni are very much tied in with socialising and getting to make new friends and for most students this means escaping from mum and dad and drinking more than they have before, particularly as clubs and bars in Uni towns put on cheap drinks nights. You must be firm with yourself and stick to non-alcoholic drinks or you will feel very unwell. b) Most students now are self-catering, if you haven't shopped and cooked for yourself before, start practicing a few recipes now. With liver disease you run out of energy quicker than most, so you need to eat little and often which may be tricky between lectures or if your new friends are not stopping for meals you don't want to skip eating just because they are. I know my son finds it low on his list of priorities to shop and eat well and lost half a stone in the first month, so start planning how you will manage this before you go. c) Sleep, - very difficult in the first year if you are in student halls. Students like to stay up til 'silly o'clock' making quite a bit of noise, particularly if drunk, and with AIH you will need your rest. Invest in some earplugs, lol! d) You will most likely sign on to new doctors practice unless you are living at home while at Uni, so find out who it is once you have been accepted at a Uni, and check out if they can monitor you in between your specialist clinic appointments as you will need to continue getting repeat meds and your parents will not be able to help you out with repeat prescriptions if you are on your own. If you are on Aza and other meds you will need regular blood tests which the Uni doctor may have to do and then liaise with your specialist.

    Apart from that, I'm sure there are lots of other young people managing just fine at Uni with chronic illnesses, and you will have an great time.

  • hi Bolly and thanks for your reply, however i am already at Uni (all of this started once i began it. I went to the nurses office there feeling sick one day and BANG a million tests later i know whats wrong). However Bolly it was not "Tricky" for me since i havent touched a drink in my life. Just because im a teenager doesnt mean i get drunk and mess around (sorry just wanted to state that).

    Thanks for your reply alot of the stuff might help ^^

  • Hiya just joined hence late response. I have pbc/aid overlap and have been maintained well for some time on Urso and a steroid called budesonide (after being stabilized with prednisolone) as I cant take any of the suppressant therapies such as azathiaprine. Its worth sticking with Urso as some of the side effects may settle after time. I have recently taken on more advice re diet, avoiding fatty foods etc which is helping with some symptoms that have crept in recently.

You may also like...